This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/15028853
The aim of this paper was to assess the possible connection of statin usage to severe irritability. The study included six patients referred or self-referred with irritability and short temper on statin cholesterol-lowering drugs who completed a survey providing information on character of behavioural effect, time-course of onset and recovery, and factors relevant to drug adverse effect causality.
(a) In each case the personality disruption, once evident, was sustained until statin use was discontinued; and resolved promptly with drug cessation.
(b) Manifestations of severe irritability included homicidal impulses, threats to others, road rage, generation of fear in family members, and damage to property.
(c) In four patients, re-challenge with statins occurred, and led to recurrence of the problem.
(d) All patients experienced other recognized statin adverse effects while on the drug (lack of sleep, anxiety, muscle problems, memory lapses, detachment, neuropathy, indifference, fatigue and loss of motivation).
Golomb concludes: "These case reports suggest that severe irritability may occur in some statin users".
More information on this subject: Books : Scientific Studies : Other Websites : Videos : Food Mall